Texas, 2012Damaging Wind in Texas, September 8, 2012
September 8, 2012 · NWS BRO · 1 event in 1 county or zone
A slow moving weak cold front moved south across the South Texas brush country and Rio Grande Plains during the late afternoon and early evening hours of September 8th. Isolated showers and thunderstorms associated with the front developed over these areas by 4 pm CDT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving weak cold front moved south across the South Texas brush country and Rio Grande Plains during the late afternoon and early evening hours of September 8th. Isolated showers and thunderstorms associated with the front developed over these areas by 4 pm CDT. The combination of lift along the front, some low level gulf moisture aided by northeast flow off the gulf and deeper moisture along the front, low level instability, allowed the energy cap to be broken, and strong to severe storms developed and moved into Jim Hogg and Brooks County. Damaging winds were noted with one of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 8, 3:42 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 8, 3:42 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
442 PM CDT SAT SEP 8 2012
.DISCUSSION...A FEW THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
ALONG THE SLOWLY MOVING FRONTAL BOUNDARY OVER SOUTH CENTRAL TEXAS.
WV ANALYSIS AND MODEL INTERPRETATION SHOWS THERE STILL IS NOT MUCH
UPPER SUPPORT FOR THIS FRONTS SOUTHWARD MOVEMENT...AND THATS NOT
EXPECTED TO CHANGE UNTIL LATER THIS EVENING WHEN THE FRONT WILL
BEGIN A MORE STEADY PUSH SOUTH. THERE IS AN UPPER LOW OVER
NORTHEASTERN MEXICO THAT MAY ALSO BE HELPING DIFLUENCE SLIGHTLY
THIS EVENING.
WITH THE VERY DRY NEAR SURFACE AIR...WITH DEWPOINT DEPRESSIONS
OVER 40 DEGREES...MODIFIED SOUNDING SHOW THERE IS NOT MUCH SBCAPE
TO WORK WITH FOR THIS CONVECTION...WHICH IS SUPPORTED BY THE
MODERATE REFLECTIVITY PRESENTATION. THE THERMODYNAMIC PROFILE IS
MODERATELY SUPPORTIVE OF GUSTY WINDS...WITH A THETA-E DIFFERENCE
AROUND 20 ON NAM12 AND LAPS ANALYSIS. SO WILL BE MONITORING FOR AT
LEAST SOME MICROBURST POTENTIAL FOR THE NEXT COUPLE OF HOURS. OBS
SO FAR SEEM TO SUGGEST EVERYTHING IS STAYING WELL BELOW SEVERE
LIMITS...BUT IF A STORM WERE TO FULLY REALIZE ANY AVAILABLE CAPE A
QUICK GUST TO SEVERE OR NEAR SEVERE LIMITS WILL BE POSSIBLE IN THE
NORTHWESTERN CWA UNTIL THE BOUNDARY LAYER BEGINS TO DESTABILIZE
THIS EVENING.
GOING FORECAST REMAINS OK WITH PRECIP CHANCES STILL A LITTLE DODGY
WITH DRIER AIR TO OUR EAST...CONFIRMED BY AMSU/SSMI PWAT ESTIMATES
AND WATER VAPOR SUBSIDENCE INDICATIONS...EXPECTED TO WORK IN NEAR
THE FRONTAL BOUNDARY AND POSSIBLY LIMIT OUR PRECIP COVERAGE EVEN
WITH THE FRONT PUSHING THROUGH. MUCH OF THE PRECIP MAY BE BEHIND
THE FRONT AS THE BOUNDARY LIFTS PARCELS ABOVE THE NOCTURNAL
TEMPERATURE INVERSION. PLAN TO HOLD COURSE UNLESS EVENING
SOUNDING REVEALS MUCH MORE MOISTURE THAN EXPECTED. /68-JGG/
&&
.PREV DISCUSSION... /ISSUED 143 PM CDT SAT SEP 8 2012/
SHORT TERM /NOW THROUGH SUNDAY EVENING/...THE MUCH-ADVERTISED
COLD FRONTAL PASSAGE DURING THE NEXT 24 HOURS PROGRESSING AS
PLANNED. INITIAL WIND SHIFT LINE SITTING FROM RGC-EBG-PMAN ATTM
DRIFTING SOUTHWARD. WINDS IMMEDIATELY BEHIND THIS INITIAL SHIFT
ARE LIGHT FROM THE NORTHEAST. DRY AIR WITH THE COLD FRONT ITSELF
SETTLING IN...CURRENTLY FROM JUST NORTH OF A LINE FROM LRD TO CRP
IS PROGRESSING AS WELL. SMALL AREA OF CU RIGHT ALONG THE FRONT NOT
GETTING TOO MUCH VERTICAL DEVELOPMENT...BUT MAY BE ABLE TO TAP
SOME LLVL GULF MOISTURE ON THE EASTERN END LATE THIS AFTERNOON AND
THIS EVENING...AIDED BY NE FLOW OFF THE GULF. CU FIELD ALREADY
EXPANDING ACROSS THE AREA. MAIN INHIBITING FACTOR IS MOISTURE IS
STILL SHALLOW...WITH ABRUPT SHIFT TO DRY AIR ABOVE 2000 FEET. EVEN
WITH SOME DEEPER MOISTURE ALONG THE FRONT...HAVE CONCERN THAT LLVL
INSTABILITY AND DIFFUSE COLD FRONT BOUNDARY WON/T BE ABLE TO
OVERCOME CAPPING. MAIN CHANCE FOR RAIN WILL BE LATER TONIGHT INTO
TOMORROW MORNING AS THE FRONT SLOWS ACROSS SOUTH TEXAS. STEERING
FLOW ALOFT BECOMES MINIMAL...REDUCING THE FORWARD PUSH TO THE
FRONT. SOME DEEPER MOISTURE IS AVAILABLE WITH THE FRONT...BRINGING
A LOW END CHANCE FOR RAIN...MAINLY ALONG THE COAST. LINGERING
CHANCES FOR SHOWERS CONTINUE INTO THE EARLY AFTERNOON TOMORROW...
BUT DRIER AIR HAS ENOUGH MOMENTUM TO REACH INTO THE REGION.
FORECAST A 5 TO 8 DEGREE DECREASE IN HIGHS TOMORROW VS TODAY WITH
THE DRIER AND COOLER POST FRONTAL AIR MASS AND POSSIBLE LINGERING
CLOUD COVER. MORE NOTICEABLE WILL BE THE MUCH MORE COMFORTABLE
LOWS IN THE UPPER 60S TO LOW 70S SUNDAY NIGHT.
LONG TERM /MONDAY THROUGH FRIDAY/...H5 RIDGING AND SURFACE HIGH
PRESSURE TO THE NORTH WILL SHIFT EAST ON MONDAY AND TUESDAY...WITH
DRIER AIR STILL IN PLAY AND FILTERING INTO DEEP SOUTH TEXAS AND THE
RIO GRANDE VALLEY. THIS WILL MAKE FOR A COUPLE OF DAYS OF CHAMBER OF
COMMERCE WEATHER WITH NEAR NORMAL TEMPS...LIGHT TO MODERATE ONSHORE
WINDS AND MOSTLY CLEAR SKIES. HIGH PRESSURE IN THE WESTERN
CARIBBEAN WILL PROVIDE AN OPPOSING FLOW AND WILL PUSH MOISTURE
ALONG THE OLD FRONTAL BOUNDARY BACK NORTH ON TUESDAY AND
WEDNESDAY. THIS SHOULD NOT GREATLY AFFECT THE WEATHER ACROSS THE
CWA...BUT ONCE A LARGER SCALE SOUTHEAST FLOW...WHICH INCLUDES THE
NORTHWEST GULF... DEVELOPS LATE WEDNESDAY INTO THURSDAY...MOISTURE
WILL BE PULLED INTO DEEP SOUTH TEXAS...WITH INCREASINGLY UNSETTLED
WEATHER MOVING ASHORE THURSDAY AND FRIDAY. ACCORDING TO THE GFS
MODEL...ANOTHER FRONT APPEARS READY TO MOVE THROUGH FROM NORTH TO
SOUTH NEXT FRIDAY NIGHT INTO SATURDAY.
MARINE...
NOW THROUGH SUNDAY NIGHT...WINDS ACROSS THE COASTAL WATERS HAVE
BECOME L/V AS THE FRONT BEGINS TO EMERGE ACROSS THE NW GULF. WINDS
HAVE ALREADY BEGUN TO SHIFT MORE NORTHWARD...BUT ARE REMAINING
LIGHT. THE FRONT WILL MOVE THROUGH OVERNIGHT TONIGHT...WITH WINDS
INCREASING TO 15 TO 20 KNOTS. ADVISORIES ARE NOT EXPECTED...BUT
EXERCISE CAUTION WORDING MAY BE NEEDED WITH THE LEADING EDGE OF
THE FRONT. WINDS WILL GRADUALLY DECREASE THROUGH THE DAY
SUNDAY...WITH WILL KEEP SEAS FROM RISING ABOVE 4 FEET.
MONDAY THROUGH WEDNESDAY...LOW SEAS AND LIGHT TO MODERATE WINDS WILL
BE THE RULE IN THE LONG TERM IN THE WAKE OF A FRONT MOVING OFFSHORE.
NORTHEAST WINDS MONDAY WILL VEER TO EAST OR SOUTHEAST BY TUESDAY AS
EASTERN U.S. HIGH PRESSURE BECOMES MORE ESTABLISHED AND CONTROLLING
IN THE NORTH GULF OF MEXICO. THE CHANGE IN WINDS COULD BRING SOME
OFFSHORE MOISTURE BACK THIS WAY FROM THE GULF...BUT MODEL GUIDANCE
SO FAR KEEPS ANY RAIN CHANCES WELL AWAY FROM THE COASTAL WATERS...AT
LEAST UNTIL WEDNESDAY NIGHT WHEN CONVECTION STARTS BUILDING OFFSHORE
OF KENEDY COUNTY.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
68/61
Hazardous weather outlook, Sep 8, 3:19 AM CST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
419 AM CDT SAT SEP 8 2012
TXZ248>257-091100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
419 AM CDT SAT SEP 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDEX READINGS OF UP TO 106 DEGREES ARE EXPECTED DURING THE
LATE MORNING THROUGH EARLY EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A MODERATE RISK OF RIP CURRENTS IS LIKELY AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-091100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
419 AM CDT SAT SEP 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE LOWER
TEXAS COASTAL WATERS SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 8, 4:12 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
512 PM CDT SAT SEP 8 2012
TXZ248-082300-
ZAPATA-
512 PM CDT SAT SEP 8 2012
...STRONG THUNDERSTORM IN WESTERN ZAPATA COUNTY...
AT 511 PM....RADAR INDICATED A STRONG THUNDERSTORM ABOUT 5 MILES
NORTHEAST OF SAN YGNACIO...MOVING SOUTHWEST AT 20 MPH. GUSTY WINDS
UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM....AS WELL AS BRIEF
HEAVY RAIN AND CLOUD TO GROUND LIGHTNING.
JGG
Special weather statement, Sep 8, 4:47 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
547 PM CDT SAT SEP 8 2012
TXZ250-251-082330-
BROOKS-KENEDY-
547 PM CDT SAT SEP 8 2012
...STRONG THUNDERSTORMS WITH GUSTY WINDS IMPACTING NORTHERN BROOKS
AND KENEDY COUNTIES...
STRONG THUNDERSTORMS ARE EXPECTED TO PUSH SOUTH AT ABOUT 15 MPH INTO
NORTHERN BROOKS AND KENEDY COUNTY THROUGH 615 PM. A GUST FRONT AHEAD
OF THE STORMS WILL PRODUCE GUSTY WINDS TO AROUND 40 MPH AS WELL.
WIND GUSTS UP TO 50 MPH IN THE STRONGEST STORMS WILL BE
POSSIBLE...AS WELL AS SMALL HAIL. HEAVY RAIN AND DANGEROUS CLOUD TO
GROUND LIGHTNING CAN ALSO BE EXPECTED.
JGG
Thunderstorm Wind, Brooks
- When
- September 8, 5:03 PM CST
- Where
- Brooks County, 0.97 mi ESE of Falfurrias
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 27.226, -98.135
At 612 pm CDT, local law enforcement reported trees down at 210 and Eucalyptus in Falfurrias due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, September 8 to 30, 20121 death · $602,000 · 3 events
- Damaging Winds in New York, September 8, 2012$440,000 · 55 kt wind · 35 events
- Tornadoes and Damaging Winds in New York, September 8, 2012$375,000 · EF1 · 12 events
- Damaging Winds in Vermont, September 8, 2012$330,000 · 60 kt wind · 22 events
- Damaging Winds in New York, September 8, 2012$165,000 · 60 kt wind · 14 events
- Damaging Winds in Pennsylvania, September 8, 2012$98,000 · 50 kt wind · 19 events
- Damaging Winds in Virginia, September 8, 2012$30,000 · 60 kt wind · 31 events
- Damaging Winds in Massachusetts, September 8, 2012$78,000 · 50 kt wind · 9 events
- Damaging Winds in Pennsylvania, September 8, 2012$68,000 · 66 kt wind · 7 events
- Wildfire in Wyoming, September 8 to 28, 2012$90,000 · 1 event
- Damaging Winds in Pennsylvania, September 8, 2012$50,000 · 56 kt wind · 8 events
- Damaging Winds in New York, September 8, 2012$35,000 · 60 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414338.